Only Certain Epilepsy Drugs May Increase Suicide Risk
Even though all epilepsy drugs must contain a warning of an increase risk of suicide, a new study is showing that only certain drugs used to treat the disorder has such an increase.
A study published by the American Academy of Neurology (AAN) shows that the newer drugs levetiraceteam, topiramate, and vigabatrin were found to increase the risk of self-harm among those with epilepsy. However, those drugs that have a low risk of causing depression and conventional epilepsy drugs do not have that increased risk. Those groups include lamotrigine, gabapentin, carbamazepine, valproate and phenytoin.
The reason for this study is that as warnings about self-harm and suicidal behavior being linked to these medications, patients have begun to stop taking their medication or not starting them to begin with. However, the FDA and previous studies did not look at which classes of epilepsy drugs actually had the increased risk.
Before patients begin changing medication or stopping medication based on these study findings, they should instead wait for the findings to be confirmed because the number of people actually taking some of the drugs was too small to be representative. The patients taking the newer medications linked to the increase risk should discuss their options with their physicians. This is true of any patient taking any medication: talk with your physician before changing or stopping medication treatment as adverse effects may occur if not done properly.
Drugs such as those that treat epilepsy usually work by building a “level” in the body. If a patient abruptly stops taking that medication, the level dramatically drops and may cause a seizure or other ill health effects. Most patients will have to slowly reduce the dose of their medication to “wean” off of it before being able to stop it. Your doctor will tell you exactly the doses and length of time that is necessary to properly wean off your medication.